If You Use This Medication, Stop Now, FDA Says

The commonly prescribed medication could pose a serious health risk to users, the authority warns.

When using a new medication, one of the biggest concerns you're likely to have is how effectively it will treat the condition you're taking it for. And while many supplements and medications have been pulled from the market in the past due to misleading claims about their effectiveness, the U.S. Food & Drug Administration (FDA) has recently announced the recall of one commonly prescribed medication due to just how potent it is. Read on to discover if you should be getting rid of this medication now.

RELATED: If You Have This Milk at Home, Throw It Away Now, Authorities Say.

Teligent Pharma, Inc. is recalling one lot of Lidocaine.

Woman looking her self in mirror, she has toothache
Vesna Andjic / iStock

On Aug. 30, the FDA announced that Teligent Pharma, Inc. had recalled one lot of its Lidocaine HCl Topical Solution 4%.

The medication, which is used topically to numb mucous membranes in the mouth and nose in addition to specific areas of the digestive tract, was packaged in 50-ml. screw cap glass bottles labeled with NDC number 52565-009-50. The recalled medication is also printed with lot number 14218 and expiration date 09/2022.

For the latest recall news delivered straight to your inbox, sign up for our daily newsletter.

The medication is being recalled due to its "super potency."

The patient is sitting on an examination table in a clinic. The man's doctor is sitting on the table next to him. The two individuals are facing one another. The patient listens attentively to his doctor's advice.
iStock

The Lidocaine recall was initiated after testing of the product's 18-month stability revealed the medication to be super potent.

"Use of the super potent product would result in a higher than intended lidocaine dose above that intended," the recall notice explains.

Use of the medication could lead to Lidocaine toxicity.

man has a heart attack symptoms while sleeping on bed at night
iStock

While Teligent had received no reports of illness or other adverse effects related to the use of the affected Lidocaine at the time the recall was announced, use of the product may result in Lidocaine toxicity.

According to experts at the Mayo Clinic Florida and Integris Southwest Medical Center, Lidocaine toxicity may result in low blood pressure, slow heart rate, abnormal heart rhythms, interruptions of the body's natural electrical signals to the heart's ventricles, seizure, heart attack, coma, and death.

If you have the recalled Lidocaine at home, here's what to do.

Argument on Phone Talk
iStock

Teligent is in the process of notifying distributors of its Lidocaine about the recall and arranging for the affected products to be returned.

If you are in possession of the recalled Lidocaine, return it to the location from which it was purchased. If you have questions related to the recall, contact Teligent Pharma, Inc. on weekdays between 8 a.m. and 5 p.m. at (856) 697-1441, followed by the star key. You can also email the company at Medical@teligent.com. If you've used the recalled Lidocaine and believe that you've experienced symptoms related to its use, contact a medical provider ASAP.

RELATED: If You Bought Any of These 8 Chicken Products, Throw Them Away, USDA Says.

Sarah Crow
Sarah Crow is a senior editor at Eat This, Not That!, where she focuses on celebrity news and health coverage. Read more
Filed Under
 •  •